MAUDE Adverse Event Report: STRYKER SPINE-US XIA 3 TITANIUM POLYAXIAL SCREW MEDIAL BIASED 8.5 X 70MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

STRYKER SPINE-US XIA 3 TITANIUM POLYAXIAL SCREW MEDIAL BIASED 8.5 X 70MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 4823718570
Health Effect - Clinical Codes Fall (1848); Injury (2348); Foreign Body In Patient (2687); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/28/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device still in the patient.
 
Event or Problem Description
It was reported that the screw head has detached intra op, the detached screw was left in the patient with no adverse consequences to the patient.Upon 15 months ((b)(6) 2017) follow up x-ray review, the complete screw head detachment was confirmed.Further, the patient fell in (b)(6) 2018, causing screw head and shaft to diverge.
 
Additional Manufacturer Narrative
Nc/capa history review, labelling review, risk assessment the reported event was confirmed via correspondence with sales rep.No lot # was provided, so a manufacturing record review and complaint history review could not be performed.Product was not returned so an evaluation was not possible.Nc/capa history review revealed no relevant nc/capa.Due to lack of information and no product return, root cause of the reported event could not be determined conclusively.Potential causes include but not limited to: - excessive torque applied to final tighten blocker resulting in unstable construct - application of excessive force - anti-torque key not used - universal tightener used to final tighten - force from rod pushes blocker out of tulip (insufficient rod persuasion) - incorrect assembly of anti-torque key and torque wrench device is still remained implanted int the patient.
 
Event or Problem Description
 
Event or Problem Description
It was reported that the screw head has detached intra op, the detached screw was left in the patient with no adverse consequences to the patient.Upon 15 months ((b)(6) 2017) follow up x-ray review, the complete screw head detachment was confirmed.Further, the patient fell in (b)(6) 2018, causing screw head and shaft to diverge.Update: the patient captured in this record was revised on (b)(6)2021.This record was reopened to capture the revision procedure.The explanted xia 3 titanium polyaxial screw was returned.
 
Additional Manufacturer Narrative
Updated section b5 to address reason for re-open.Updated d6 to add implant and explant dates.
 
Additional Manufacturer Narrative
A visual inspection was performed which confirmed the tulip head to be disengaged from the screw shank.Locking ring and base of tulip head are deformed indicating over angulation of tulip and excessive torque applied.Screw shank head witness mark from rod is angled heavily to one side of the screw head, also indicating tulip head over angulation and rod potentially improperly seated in tulip.Device history records were reviewed for the corresponding lot and no relevant issues were identified.Complaint history record review was performed for this lot, and no similar complaints were identified.It was reported that the left iliac screw tulip head was noticed to be disengaged in the immediate post-op x-ray ((b)(6) 2017), but did not disengage completely from the screw until 1 week after the procedure.X-ray from (b)(6) 2017 confirms that the left iliac screw shank is completely disengaged from tulip head.It was reported that it is unknown whether the surgeon applied excessive force on the screw, at what torque was the blocker tightened to, which instruments were used, patient's bone quality and post-op activity.Immediate post-op x-ray reveals that screw tulip is highly angled with respect to the shank.Additionally, it was reported that the patient experienced a fall in (b)(6) 2018, after which, x-ray revealed the right rod to be fractured.The xia 3 surgical technique and device ifu were reviewed: ¿in the event the rod is forced down while tightening the blocker, be sure that the blocker is fully engaged into the screw head.This will help resist the high reactive forces generated by the final tightening maneuvers.¿ caution: ¿extra caution is advised in the following cases: the rod is not horizontally placed into the screw head.The rod is high in the screw head.An acute convex or concave bend is contoured into the rod.¿ ¿once the correction procedures have been carried out and the spine is fixed in a satisfactory position, the final tightening of the blockers is performed.Use the anti-torque key and the torque wrench.¿ the most likely cause of the reported event was determined to be excessive angulation of tulip head and rod placement within tulip head.Additionally, excessive torque may have contributed to the event.
 
Event or Problem Description
It was reported that the screw head has detached intra op, the detached screw was left in the patient with no adverse consequences to the patient.Upon 15 months ((b)(6) 2017) follow up x-ray review, the complete screw head detachment was confirmed.Further, the patient fell in (b)(6) 2018, causing screw head and shaft to diverge.Update: the patient captured in this record was revised on (b)(6) 2021.This record was reopened to capture the revision procedure.The explanted xia 3 titanium polyaxial screw was returned.

Brand Name
XIA 3 TITANIUM POLYAXIAL SCREW MEDIAL BIASED 8.5 X 70MM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
Manufacturer (Section G)
STRYKER SPINE-SWITZERLAND
le crêt-du-locle 10 a
la chaux-de-fonds 2300
SZ   2300
Manufacturer Contact
rita karan
2 pearl court
allendale, NJ 07401
2017608000
MDR Report Key8178467
Report Number3005525032-2018-00079
Device Sequence Number1960088
Product Code NKB
UDI-Device Identifier07613252045847
UDI-Public07613252045847
Combination Product (Y/N)N
PMA/510(K) Number
K113666
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 02/14/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number4823718570
Device Catalogue Number4823718570
Device Lot NumberB61184
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/09/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/21/2018
Supplement Date Received by Manufacturer01/31/2019
11/12/2021
01/17/2022
Initial Report FDA Received Date12/19/2018
Supplement Report FDA Received Date03/01/2019
12/10/2021
02/14/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/23/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale